Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Flagstaff, AZ

August 27, 2015Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 27, 2015, 1:53 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 1:53 PM MST (20:53 UTC)
Expired
Aug 27, 2015, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS55 KFGZ 272053
FFWFGZ
AZC007-272345-
/O.NEW.KFGZ.FF.W.0028.150827T2053Z-150827T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
153 PM MST THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 445 PM MST
    
* AT 149 PM MST...DOPPLER RADAR ESTIMATED THAT UP TO 1.5 INCHES OF 
  RAIN IN ONE HALF HOUR HAD FALLEN JUST WEST OF RYE. HEAVY RAIN 
  CONTINUES TO FALL NEAR AND SOUTH OF RYE...TOWARD JAKES CORNER. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

  MOTORISTS ON STATE HIGHWAY 87 AND STATE HIGHWAY 188 SHOULD WATCH   
  FOR WATER FLOWING OVER THE ROADWAY. DO NOT DRIVE THROUGH RAPIDLY 
  FLOWING WATER!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GISELA...JAKES CORNER...RYE AND DEER CREEK. 

THIS INCLUDES THE FOLLOWING HIGHWAYS... 

STATE ROUTE 188 BETWEEN MILE MARKERS 267 AND 276. 
STATE ROUTE 87 BETWEEN MILE MARKERS 229 AND 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&
 
LAT...LON 3397 11141 3401 11143 3416 11148 3417 11127
      3408 11128 3392 11131

$$
2 follow-up statements
999 
WGUS75 KFGZ 272201
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST THU AUG 27 2015

AZC007-272345-
/O.CON.KFGZ.FF.W.0028.000000T0000Z-150827T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA-
301 PM MST THU AUG 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
WEST CENTRAL GILA COUNTY...

AT 255 PM MST...DOPPLER RADAR INDICATED THAT LIGHT RAIN WAS 
CONTINUING ACROSS THE WARNED AREA.  RADAR ESTIMATED RAINFALL PEAKED 
AT AROUND TWO AND ONE HALF INCHES NEAR THE JUNCTION OF STATE ROUTES 
87 AND 188. MOST OF THE WARNED AREA LIKELY MEASURED AROUND 1.5 
INCHES OF RAIN IN LESS THAN A HALF HOUR. 

FLASH FLOODING IS LIKELY ONGOING. IN PARTICULAR...MOTORISTS ON STATE 
ROUTES 87 AND 188 SHOULD BE AWARE OF THE POSSIBILITY OF WATER OVER 
THE ROADWAY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GISELA...JAKES CORNER...RYE AND DEER CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3397 11141 3401 11143 3416 11148 3417 11127
      3408 11128 3392 11131

$$
532 
WGUS75 KFGZ 272340
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
440 PM MST THU AUG 27 2015

AZC007-272348-
/O.EXP.KFGZ.FF.W.0028.000000T0000Z-150827T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA-
440 PM MST THU AUG 27 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GILA COUNTY WILL EXPIRE
AT 445 PM MST...

THUNDERSTORMS HAVE ENDED AND FLOOD WATERS HAVE RECEDED IN THE AREA 
OF JAKES CORNER AND RYE...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

LAT...LON 3397 11141 3401 11143 3416 11148 3417 11127
      3408 11128 3392 11131

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:25 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 27, 9:25 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST THU AUG 27 2015

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL CONTINUE FRIDAY...
ESPECIALLY OVER HIGHER TERRAIN. SOME DRYING WILL DEVELOP TO THE WEST
OVER THE WEEKEND AND INTO NEXT WEEK AS SOUTHWEST FLOW INCREASES
ALONG THE WEST COAST. TEMPERATURES WILL PEAK OVER THE NEXT FEW
DAYS...BEFORE GRADUALLY COOLING NEXT WEEK.

&&

.DISCUSSION... IT LOOKS LIKE ANOTHER ACTIVE THUNDERSTORM DAY TODAY
ACROSS NRN AZ. THIS MORNINGS SOUNDING FROM BELLEMONT SHOWING GOOD
INSTABILITY. STORM STEERING WINDS ARE WESTERLY NOW BUT FORECAST TO
BECOME LIGHT NORTHEAST BY THIS EVENING. THE NORTHEASTERLY DIRECTION
MAY ALLOW STORMS TO MOVE FROM THE RIM INTO NRN GILA AND YAVAPAI
COUNTIES THIS EVENING.

&&

.PREV DISCUSSION 435 AM...MONSOON MOISTURE WILL CONTINUE TO RE-
CIRCULATE UNDER A MODERATELY STRONG RIDGE THROUGH FRIDAY. FLOW WILL
BECOME RATHER WEAK AND UNORGANIZED DURING THIS PERIOD. THIS WILL
CHANGE THE CHARACTER OF STORM ACTIVITY...FROM BEING SOMEWHAT
DYNAMICALLY DRIVEN...TO SLOW MOVING TERRAIN-BASED STORMS. BY THE
WEEKEND AND INTO NEXT WEEK...A DEEPENING LONG WAVE TROUGH OFF THE
WEST COAST WILL PUSH THE RIDGE EAST OF OUR STATE. INCREASING
SOUTHWEST FLOW MAY DRY OUT THE WESTERN ZONES...BUT THE EASTERN AND
CENTRAL ZONES WILL HAVE AN INCREASING THREAT OF SEVERE WEATHER. THIS
DUE TO LINGERING MOISTURE AND EJECTING S/WVS THAT WILL INCREASE
SHEAR AND DYNAMIC FORCING. OUR TEMPERATURES WILL PEAK OVER THE NEXT
FEW DAYS...BEFORE GRADUALLY COOLING NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN ARIZONA THROUGH 02Z FRI. THUNDERSTORMS
WILL GENERALLY BE MOVING TOWARD THE SOUTHEAST BETWEEN 5 TO 10 KNOTS.
IFR CONDITIONS WITH ERRATIC...GUSTY SURFACE WINDS WILL DEVELOP NEAR
THE STRONGEST STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH AFT 02Z
FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL /  PETERSON
AVIATION...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 27, 6:21 AM MST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 AM MST THU AUG 27 2015

AZZ004>018-037>040-271515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
621 AM MST THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE REMAINS OVER THE SOUTHWEST TODAY. STORM MOTION
WILL BE LESS TODAY DUE TO A RIDGE BUILDING OVERHEAD. THIS WILL
INCREASE THE CHANCE FOR ISOLATED HEAVY RAINFALL...BUT SLIGHTLY
DECREASE THE CHANCE FOR LARGER HAIL. THE BEST CHANCE FOR STORMS
TODAY WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS. STORM MOTION WILL BE TO THE EAST AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIMILAR CONDITIONS TO TODAY ARE EXPECTED ON FRIDAY. A DRYING
TREND WILL DEVELOP IN THE WESTERN ZONES OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. PORTIONS OF CENTRAL AND EASTERN ARIZONA WILL
REMAIN ACTIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Special weather statement, Aug 27, 1:39 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
139 PM MST THU AUG 27 2015

AZZ012-015-272130-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
139 PM MST THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 230 PM MST...

AT 137 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM TWO
MILES SOUTH OF FLAGSTAFF...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... FLAGSTAFF...WALNUT CANYON NATIONAL
MONUMENT...LOWER LAKE MARY...WALNUT CANYON VISITORS CENTER...CANYON
VISTA CAMPGROUND...LAKE VIEW CAMPGROUND...ASHURST LAKE
CAMPGROUNDS... PINEGROVE CAMPGROUND...UPPER LAKE MARY AND UPPER LAKE
MARY BOAT RAMPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3508 11171 3525 11167 3524 11130 3497 11137
TIME...MOT...LOC 2037Z 281DEG 10KT 3515 11161

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:48 PM MSTSevere Thunderstorm WarningFGZApache27 min
Aug 27, 5:47 AM MSTAreal Flood AdvisoryFGZCoconino8 hr
Aug 27, 11:11 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 11:35 AM MSTSevere Thunderstorm WarningFGZNavajo25 min
Aug 27, 12:09 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 27, 1:07 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 1:22 PM MSTSevere Thunderstorm WarningFGZGila38 min
Aug 27, 1:39 PM MSTSpecial Weather StatementFGZ51 min
Aug 27, 1:57 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 27, 2:24 PM MSTFlash Flood WarningFGZGila3 hr
Aug 27, 3:40 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.